Alert archive / Alabama / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 28, NWS Birmingham, AL

April 3, 2018Cherokee County, Etowah County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 3, 2018, 11:49 PM CDT for Cherokee County, Etowah County, Alabama. It was in force for 56 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 3, 2018, 11:49 PM CDT (04:49 UTC)
Expired
Apr 4, 2018, 12:45 AM CDT
In force
56 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cherokee County, AL, Etowah County, AL

The radar

The Northeast Alabama radar (KHTX), 103 km from the middle of the area, began a volume at 04:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 3, 11:50 PM CDTTSTM WND DMG2 N Wilsonia, ALEM REPORTS TREE BLOCKING ROAD NEAR MILE MARKER 9 ON LAY SPRINGS ROAD.
Apr 3, 11:50 PM CDTTSTM WND DMG3 Ene Gadsden Steam Pla, ALEM REPORTS TREES AND POWER LINES DOWN ON POPE ROAD. TIME ESTIMATED BY RADAR.
Apr 4, 12:00 AM CDTTSTM WND DMG1 Wsw Yellow Creek Fall, ALTREE DOWN ALONG COUNTY ROAD 166 IN LEESBURG.
Apr 4, 12:00 AM CDTTSTM WND DMG2 W Centre, AL*** 1 INJ *** EM REPORTS TREE ON HOUSE WITH 1 INJURY. TIME ESTIMATED BY RADAR.
Apr 4, 12:08 AM CDTTSTM WND DMGMoshat, ALSMALL METAL OUTBUILDING DESTROYED AND A COUPLE TREES DOWN ON COUNTY 83 NEAR US 411.
Apr 4, 12:12 AM CDTTSTM WND DMG1 E Cedar Bluff, ALTREE DOWN IN ROADWAY ALONG ROCKY FORD POINT ROAD NEAR CEDAR BLUFF.
Apr 4, 12:12 AM CDTTSTM WND DMGCentre, ALTREE DOWN NEAR 130 EAST MAIN STREET IN CENTRE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 3, 9:47 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 4.8 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2018-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 156 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2018-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
156 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
1767 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

121 
WUUS54 KBMX 040449
SVRBMX
ALC019-055-040545-
/O.NEW.KBMX.SV.W.0028.180404T0449Z-180404T0545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
1149 PM CDT TUE APR 3 2018

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Etowah County in northeastern Alabama...
  Cherokee County in northeastern Alabama...

* Until 1245 AM CDT

* At 1149 PM CDT, severe thunderstorms were located along a line
  extending from near Ider to Cherokee Rock Village to near Steele,
  moving east at 60 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Gadsden, Rainbow City, Attalla, Hokes Bluff, Centre, Cedar Bluff,
  Little River Canyon National Preserve, Forney, Centre Municipal
  Airport, Glencoe, Steele, Leesburg, Reece City, Sand Rock,
  Gaylesville, Cherokee Rock Village, Pleasant Gap, Cornwall Furnace
  Park, Blanche and Eastern Weiss Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3396 8540 3394 8552 3396 8554 3397 8574
      3393 8574 3396 8584 3394 8590 3391 8590
      3391 8597 3384 8605 3388 8611 3390 8611
      3390 8614 3399 8620 3420 8593 3420 8584
      3424 8584 3426 8577 3437 8563 3453 8552
TIME...MOT...LOC 0449Z 265DEG 53KT 3466 8561 3417 8584 3390 8612 

HAIL...<.75IN
WIND...60MPH
 
$$

17/KLAWS
3 follow-up statements
917 
WWUS54 KBMX 040506
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
1206 AM CDT WED APR 4 2018

ALC019-055-040545-
/O.CON.KBMX.SV.W.0028.000000T0000Z-180404T0545Z/
Etowah AL-Cherokee AL-
1206 AM CDT WED APR 4 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT
FOR EASTERN ETOWAH AND CHEROKEE COUNTIES...

At 1206 AM CDT, severe thunderstorms were located along a line
extending from near Lafayette to Eastern Weiss Lake to near Glencoe,
moving east at 60 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Law enforcement. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Gadsden, Rainbow City, Hokes Bluff, Centre, Cedar Bluff, Little River
Canyon National Preserve, Forney, Centre Municipal Airport, Glencoe,
Leesburg, Sand Rock, Gaylesville, Tennala, Cherokee Rock Village,
Pleasant Gap, Cornwall Furnace Park, Blanche, Eastern Weiss Lake,
Ballplay and Slackland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3396 8540 3394 8552 3396 8554 3397 8574
      3393 8574 3396 8584 3394 8590 3391 8590
      3391 8597 3384 8605 3388 8611 3390 8611
      3390 8614 3420 8584 3424 8584 3426 8577
      3437 8563 3453 8552
TIME...MOT...LOC 0506Z 265DEG 53KT 3468 8534 3419 8557 3392 8585 

HAIL...<.75IN
WIND...60MPH
 
$$

17/KLAWS
104 
WWUS54 KBMX 040524
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
1224 AM CDT WED APR 4 2018

ALC019-055-040545-
/O.CON.KBMX.SV.W.0028.000000T0000Z-180404T0545Z/
Etowah AL-Cherokee AL-
1224 AM CDT WED APR 4 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT
FOR EAST CENTRAL ETOWAH AND SOUTHEASTERN CHEROKEE COUNTIES...

At 1224 AM CDT, severe thunderstorms were located along a line
extending from 6 miles southwest of Dalton to 6 miles southwest of
Rome to near Piedmont, moving east at 60 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Law enforcement. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Hokes Bluff, Centre, Forney, Tennala, Pleasant Gap, Moshat, Ball
Flat, Eastern Weiss Lake, Coloma, Spring Garden, Howells Crossroads,
Reaves and Waterhouse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3396 8540 3394 8552 3396 8554 3397 8574
      3393 8574 3396 8584 3394 8590 3427 8546
TIME...MOT...LOC 0524Z 265DEG 53KT 3470 8504 3421 8527 3394 8555 

HAIL...<.75IN
WIND...60MPH
 
$$

17/KLAWS
507 
WWUS54 KBMX 040531
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
1231 AM CDT WED APR 4 2018

ALC055-040540-
/O.CAN.KBMX.SV.W.0028.000000T0000Z-180404T0545Z/
Etowah AL-
1231 AM CDT WED APR 4 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ETOWAH COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 200 AM CDT for
northeastern and east central Alabama.

LAT...LON 3396 8540 3396 8549 3394 8550 3394 8551
      3396 8554 3397 8574 3399 8574 3404 8576
      3427 8546
TIME...MOT...LOC 0530Z 265DEG 53KT 3471 8492 3422 8515 3395 8543 

$$

ALC019-040545-
/O.CON.KBMX.SV.W.0028.000000T0000Z-180404T0545Z/
Cherokee AL-
1231 AM CDT WED APR 4 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT
FOR SOUTHEASTERN CHEROKEE COUNTY...

At 1230 AM CDT, severe thunderstorms were located along a line
extending from near Dalton to near Rome to near Pleasant Gap, moving
east at 60 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Law enforcement. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Forney, Pleasant Gap, Tennala, Moshat, Ball Flat, Eastern Weiss Lake,
Coloma, Howells Crossroads, Waterhouse and Spring Garden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3396 8540 3396 8549 3394 8550 3394 8551
      3396 8554 3397 8574 3399 8574 3404 8576
      3427 8546
TIME...MOT...LOC 0530Z 265DEG 53KT 3471 8492 3422 8515 3395 8543 

HAIL...<.75IN
WIND...60MPH
 
$$

17/KLAWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 9:49 PM CDT, 2 hours earlier.

Area forecast discussion, Apr 3, 9:49 PM CDT, 2 hours before
Area Forecast Discussion
National Weather Service Birmingham AL
949 PM CDT Tue Apr 3 2018

.UPDATE...
MESOSCALE UPDATE.

&&

.DISCUSSION...

A QLCS with a history of damaging winds is making its way across NW
Alabama but appears to be losing a little bit of intensity. This is
likely due to a pocket of lower quality moisture as a result of
mixing this afternoon. However, greater surface to 925mb dewpoints
are advecting from the southwest across SE Mississippi and SW
Alabama. There may be enough time for a tongue of MLCAPE up to
1200 J/kg to surge northward ahead of the line as it reaches the
I-59 corridor and areas to the east. This would likely result in
some reintensification of the QLCS with a damaging wind threat
continuing all the way to the AL/GA state line and as far south as
Interstate 85. The increase in moisture quality would suggest a
better chance for tornadoes, but surface winds are expected to
become more veered with time. This should limit the tornado threat,
though a couple of brief tornadoes cannot be completely ruled out.

87/Grantham

&&

.AVIATION...
00Z TAF Discussion.

A potent storm system will sweep across the Central Gulf Coast
region tonight. South winds 12-22 kts with higher gusts will prevail
this evening ahead of a fast-moving squall line. Made minor changes
to adjust for arrival timing of the squall line; near a KTCL-KBHM
line by 04z, near KEET by 05z, and near KASN-KANB by 06Z. Portions
of the line will contain large hail and wind gusts in excess of 50
mph. A gradual weakening trend is expected after 06Z. Widespread
MVFR cigs expected behind the squall line, but rapid drying in the
low levels will bring clearing skies to the northern TAFS between
09z and 12z.

Winds behind the squall line become westerly, then northwesterly
just before sunrise, with sustained wind up to 12kts with higher
gusts.

14

&&

.FIRE WEATHER...

Scattered showers are possible this afternoon before wetting
rains will be possible for tonight into Wednesday with the
arrival of the next frontal system. Much colder weather expected
Wednesday into Thursday. There are no fire weather concerns at
this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     47  58  32  67  45 /  90  10   0   0  10
Anniston    49  59  34  68  46 /  90  20   0   0  10
Birmingham  48  60  35  70  48 /  90  10   0   0  10
Tuscaloosa  49  62  36  70  48 /  90  10   0   0  10
Calera      49  60  36  70  48 /  90  20   0   0  10
Auburn      57  62  38  69  46 /  90  40   0   0  10
Montgomery  56  65  37  72  46 /  90  30   0   0   0
Troy        59  64  37  71  45 /  80  50   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Apr 3, 10:00 PM CDT, 1 hour 49 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
1000 PM CDT Tue Apr 3 2018

ALZ011>015-017>050-050600-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
1000 PM CDT Tue Apr 3 2018

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Tonight.

Severe storms are possible through 4 AM Wednesday generally along
and north of Interstate 85, with a higher threat for areas north of
Interstate 20. Damaging winds up to 70 mph will be the main threat,
but a couple of brief tornadoes cannot be completely ruled out.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Cold weather expected Wednesday night into Thursday morning. Areas
in the North Central Alabama could drop to near or below freezing.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management will likely be
needed tonight.

In the hours before

Local storm report, Apr 3, 10:52 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1052 PM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     TSTM WND DMG     6 E SHOTTSVILLE         34.26N 88.03W
04/03/2018                   MARION             AL   EMERGENCY MNGR

            EM REPORTS TREES DOWN IN SHOTTSVILLE
            COMMUNITY NEAR CR 126 AND COLBURN ROAD. TIME
            ESTIMATED BY RADAR.

&&
Local storm report, Apr 3, 11:21 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1121 PM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0954 PM     TSTM WND DMG     HALEYVILLE              34.24N 87.62W
04/03/2018                   WINSTON            AL   PUBLIC

            REPORTS OF TREES DOWN ON NEWBURG RD IN
            HALEYVILLE. TIME ESTIMATED BY RADAR.

&&
Special weather statement, Apr 3, 11:29 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1129 PM CDT TUE APR 3 2018

ALZ018-026-040530-
Etowah AL-St. Clair AL-
1129 PM CDT TUE APR 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR ETOWAH AND ST. CLAIR COUNTIES
UNTIL 1230 AM CDT...

At 1129 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Boaz to Clay. Movement was east at 55 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Gadsden, Pell City, Leeds, Moody, Rainbow City, Attalla, Hokes Bluff,
Springville, Odenville, Lincoln, Glencoe, Margaret, Argo, Ashville,
Sardis City, Ragland, Steele, Altoona, Walnut Grove and Reece City.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3394 8574 3395 8588 3384 8607 3377 8605
      3367 8615 3369 8620 3354 8619 3351 8628
      3340 8638 3350 8638 3350 8648 3355 8648
      3356 8655 3372 8653 3380 8658 3382 8643
      3389 8634 3405 8633 3418 8619 3420 8584
TIME...MOT...LOC 0429Z 277DEG 47KT 3418 8621 3371 8663

17/KLAWS
Local storm report, Apr 3, 11:33 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1133 PM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1048 PM     TSTM WND DMG     1 E LYNNS PARK          33.80N 87.12W
04/03/2018                   WALKER             AL   PUBLIC

            REPORTS OF TREES DOWN ON OLD BANKHEAD HWY.
            TIME ESTIMATED BY RADAR.

&&
Local storm report, Apr 3, 11:35 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1135 PM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1034 PM     TSTM WND DMG     1 NNW JASPER            33.85N 87.28W
04/03/2018                   WALKER             AL   BROADCAST MEDIA

            DAMAGE TO SEARS BUILDING IN PARKLAND
            SHOPPING CENTER. TIME ESTIMATED BY RADAR.

&&
Local storm report, Apr 3, 11:48 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1148 PM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1148 PM     TSTM WND DMG     ROCKLEDGE               34.10N 86.11W
04/03/2018                   ETOWAH             AL   EMERGENCY MNGR

            EM REPORTS TREES DOWN ON 431 IN ETOWAH
            COUNTY.

&&

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 9:10 PM CDTSevere Thunderstorm WarningBMXLamar, Marion80 min
Apr 3, 9:44 PM CDTSevere Thunderstorm WarningBMXFayette61 min
Apr 3, 9:51 PM CDTSevere Thunderstorm WarningBMXWalker, Winston54 min
Apr 3, 9:55 PM CDTSpecial Weather StatementBMXPickens65 min
Apr 3, 10:31 PM CDTSpecial Weather StatementBMXTuscaloosa, Walker59 min
Apr 3, 10:49 PM CDTSpecial Weather StatementBMXGreene, Pickens, Sumter56 min
Apr 3, 10:52 PM CDTSevere Thunderstorm WarningBMXBlount, Jefferson53 min
Apr 3, 11:29 PM CDTSpecial Weather StatementBMXEtowah, St. Clair61 min
Apr 4, 12:03 AM CDTSpecial Weather StatementBMXBibb, Calhoun, Perry, Shelby, Talladega57 min
Apr 4, 12:21 AM CDTSevere Thunderstorm WarningBMXCalhoun, Clay, Cleburne, Randolph, Talladega54 min
Apr 4, 12:42 AM CDTSpecial Weather StatementBMXAutauga, Chilton, Coosa, Dallas, Lowndes63 min
Apr 4, 1:34 AM CDTSevere Thunderstorm WarningBMXCoosa, Elmore45 min
Apr 4, 3:14 AM CDTFreeze WarningBMXBlount, Calhoun, Cherokee, Clay, Cleburne, Etowah and 10 more29 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.